Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 8, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 11, 2014, 7:44 PM MST for Cochise County, Arizona. It was in force for 91 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2014, 7:44 PM MST (02:44 UTC)
- Expired
- Jul 11, 2014, 9:15 PM MST
- In force
- 91 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:27 PM MST | FLASH FLOOD | 3 E Sierra Vista, AZ | SPOTTER REPORTS MAJOR FLOODING IN DOWNTOWN SIERRA VISTA |
| Jul 11, 8:34 PM MST | FLASH FLOOD | 5 Se Sierra Vista, AZ | COCHISE SO INFORMED OF ROADS BARRICADED OFF DUE TO FLOODING....MOSON RD AND HEREFORD RD |
| Jul 11, 9:00 PM MST | FLASH FLOOD | Sierra Vista, AZ | TAXI FLOODED ON 7TH STREET NORTH OF WILCOX DRIVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2717 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
242 WGUS55 KTWC 120244 FFWTWC AZC003-120415- /O.NEW.KTWC.FF.W.0008.140712T0244Z-140712T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 744 PM MST FRI JUL 11 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF SIERRA VISTA... * UNTIL 915 PM MST * AT 740 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL FROM A CLUSTER OF THUNDERSTORMS OVER SOUTHWEST COCHISE COUNTY...NEAR SIERRA VISTA...MOVING SOUTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAMSEY CANYON PRESERVE...CORONADO NATIONAL MEMORIAL AND PARKER CANYON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3134 11046 3168 11045 3167 11015 3134 11013 $$ ZELL
1 follow-up statement
219 WGUS75 KTWC 120316 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 816 PM MST FRI JUL 11 2014 AZC003-120415- /O.CON.KTWC.FF.W.0008.000000T0000Z-140712T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 816 PM MST FRI JUL 11 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 813 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER SOUTHWEST COCHISE COUNTY. THESE STORMS WERE MOVING SOUTHWEST AT 10 MPH. RADAR RAINFALL ESTIMATES OF BETWEEN ONE AND TWO INCHES OF RAINFALL HAS FALLEN IN THE SIERRA VISTA AREA IN LESS THAN AN HOUR WITH A SPOTTER REPORT FROM SIERRA VISTA OF 1.20 INCHES IN 30 MINUTES. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAMSEY CANYON PRESERVE...CORONADO NATIONAL MEMORIAL AND PARKER CANYON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 3134 11046 3168 11045 3167 11015 3134 11013 $$ ZELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 1:26 PM MST, 6 hours 18 minutes earlier.
Area forecast discussion, Jul 11, 1:26 PM MST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 126 PM MST FRI JUL 11 2014 .SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY THROUGH THIS WEEKEND...ESPECIALLY FROM TUCSON EASTWARD. OTHERWISE...A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK. MOST STORMS WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS BUT SOME WILL LINGER OVERNIGHT. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND STRONG WINDS. && .DISCUSSION...LATEST VISIBLE SATELLITE IMAGERY AND KEMX RADAR DATA INDICATE SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE WHITE MOUNTAINS INCLUDING GREENLEE COUNTY INTO THE GILA REGION OF NEW MEXICO. MEANWHILE...THE REST OF THE FORECAST AREA IS STARTING TO SEE SOME SHOWERS AND THUNDERSTORMS DEVELOP ON THE HIGHER TERRAIN. THE CONVECTION IN GREENLEE COUNTY IS BEING AIDED BY A DISTURBANCE MOVING INTO WESTERN NEW MEXICO. MEANWHILE...THERE IS A LARGE SCALE UPPER LOW/INVERTED TROUGH NOW ACROSS EASTERN CHIHUAHUA. AS THESE FEATURES CONTINUE TO MOVE WEST...THE STEERING FLOW WILL CONTINUE TO BECOME MORE EASTERLY AS THE AFTERNOON PROGRESSES. THE BEST CHANCE FOR STORMS THIS AFTERNOON AND INTO THIS EVENING ARE EXPECTED TO BE MAINLY SOUTH AND EAST OF TUCSON WITH LESSER CHANCES TO THE NORTH AND WEST OF TUCSON AS SOMEWHAT DRIER LOW LEVEL AIR ADVECTS IN FROM THE WESTERN DESERTS FROM THE TUCSON AREA WESTWARD. THUS...AS PER THE 12Z UOFA WRF-NAM AND GFS...EXPECT THE STORMS TO STRUGGLE SOMEWHAT AS THEY MOVE INTO THE VALLEYS FROM TUCSON WESTWARD. ONE POTENTIAL THREAT IS FOR SOME GUSTY OUTFLOWS MOVING NORTHWEST INTO THE DESERTS TO PRODUCE LOCALIZED REDUCED VISIBILITY DUE TO BLOWING DUST. THIS IS SOMETHING WE'LL BE KEEPING AN EYE ON AS WELL. HEADING INTO THIS WEEKEND...WE WILL BE WATCHING THE INVERTED TROUGH NOW IN EASTERN CHIHUAHUA CONTINUE TO PUSH WEST. EXPECT DEEP LAYER EAST TO NORTHEAST FLOW SATURDAY WHICH IS NORMALLY FAVORABLE...BUT PWAT VALUES ARE PROGGED TO BE DOWN TO ABOUT 1.2 INCHES AS THAT LOWER LEVEL DRIER AIR MENTIONED ABOVE CONTINUES TO IMPACT MAINLY THE WESTERN HALF OF THE FORECAST AREA. THUS...WHILE WE EXPECT SCATTERED SHOWERS AND THUNDERSTORMS FROM TUCSON EASTWARD...THEY WILL HAVE SOME TROUBLE PUSHING SOUTHWESTWARD INTO THE LOWER DESERTS DUE TO THE DRIER AIR. BY SUNDAY...MOISTURE VALUES ARE PROGGED TO BE ON THE INCREASE AGAIN AS THE DAY PROGRESSES. THIS IN COMBINATION WITH STRONGER EAST TO SOUTHEAST STEERING FLOW SHOULD RESULT IN BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS...WITH THE POTENTIAL OF GETTING ALL THE WAY INTO THE WESTERN DESERTS AS WELL. THE FLASH FLOODING THREAT WILL LIKELY BE REDUCED THIS WEEKEND AS WELL DUE TO QUICKER STORM MOTIONS WITH PERHAPS AN INCREASED SEVERE STORM THREAT. FOR NEXT WEEK...AN OVERALL ACTIVE PERIOD IS EXPECTED TO START THE WEEK...PERHAPS TRENDING BACK TOWARDS A LOW TO MID GRADE MONSOON PATTERN BY THE MIDDLE OF NEXT WEEK AS THE MID/UPPER LEVEL HIGH CENTERS ITSELF MORE OVER ARIZONA. && .AVIATION...ISOLATED TO SCATTERED TSRA OVER THE MOGOLLON RIM AND WHITE MOUNTAINS OF EAST CENTRAL ARIZONA AND INTO WEST CENTRAL NEW MEXICO WILL CONTINUE TO MOVE WEST THROUGH THE AFTERNOON INTO PARTS OF GRAHAM COUNTY NEAR KSAD. SHRA/TSRA'S WILL DEVELOP OVER COCHISE COUNTY AND SPREAD WEST DURING THE AFTERNOON AND INTO THE EVENING HOURS OVER PARTS OF SOUTHEAST ARIZONA...POTENTIALLY AS FAR WEST AS KTUS. A LESSER CHANCE OF STORMS W OF KTUS...BUT STILL ISOLATED TO LOW END SCATTERED DEVELOPMENT. MVFR VSBY NEAR +TSRA...AS WELL AS WIND GUSTS MOSTLY AROUND 35-40 KTS. OTHERWISE...CLOUD DECKS WILL BE AROUND 8-15K FT AGL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...MOISTURE WILL REMAIN SUFFICIENT TO PROVIDE SCATTERED TO PERHAPS NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:21 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 114 min |
| Jul 11, 6:50 PM MST | Areal Flood Advisory | TWC | Cochise | 115 min |
| Jul 11, 8:33 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 87 min |
| Jul 11, 9:16 PM MST | Flash Flood Warning | TWC | Cochise | 59 min |
| Jul 11, 10:01 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 12, 3:25 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Pima, Santa Cruz | 19 hr |
| Jul 12, 3:37 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 16 hr |
| Jul 12, 1:58 PM MST | Special Weather Statement | TWC | 32 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.